Weight Gain After Antiretroviral Therapy Initiation
Weight gain following initiation of antiretroviral therapy (ART) may be influenced by several contributing factors, including demographics, HIV disease characteristics, and components of the therapy regimen, according to results of a recent study.1
Since weight gain is common with the initiation of ART, the study authors sought to determine risk factors associated with weight gain that was not the result of a normal return-to-health effect.
The researchers conducted randomized comparative clinical trials. Analyses were pooled from 8 trials from 2003 to 2015, in which treatment-naïve participants were initiating ART regimens. The 5680 total participants were to complete a baseline visit, as well as follow-up visits every 12 weeks, continuing to 96 weeks. Each visit consisted of body weight measurements, body mass index (BMI) calculations, CD4 cell counts, HIV type 1 RNA, serum glucose, and lipid measurements. Multivariate modeling was used to explore the association between the factors and weight change.
Consultant360 reached out to lead researcher Moupali Das, MD, MPH, who is the executive director of the Virology Therapeutic Area at Gilead Sciences, about the study’s findings and their implications.
Consultant360: Your study sought to examine factors that may be associated with weight gain in patients initiating ART. Which therapies did you examine?
Moupali Das: This analysis pooled results from 8 ART-naïve randomized clinical trials that spanned from 2003 to 2019. Given the time span included, participants were on a variety of medications, some of which are no longer in common use due to issues with tolerability, toxicity, or inferior efficacy. The medications that participants were on included azidothymidine, lamivudine, tenofovir disoproxil fumarate, emtricitabine, elvitegravir cobicistat, atazanavir ritonavir, rilpivirine, tenofovir alafenamide, dolutegravir, and bictegravir, in a variety of combination therapies.
C360: Your study notes that several demographic factors were associated with higher weight gain, such as Black individuals or women. What other factors related to weight gain? And what is the clinical importance of these findings?
Dr Das: There was more weight gain in those older than age 50 years than those aged 50 years or younger, as well as amongst participants who did not use intravenous drugs. In addition, those who began a study with a normal BMI were more likely to gain 10% or greater in body weight compared with those categorized as overweight or obese (by BMI) at baseline.
As HIV therapy has progressed, it has become clear that modern ART regimens have the ability to maintain long-term virologic suppression and have fewer adverse effects than earlier regimens. This has helped transform HIV from a progressive, fatal condition into a chronic medical condition for most people who are engaged in care. This, in combination with the observation of problematic weight gain in people with HIV, highlights the need for HIV practitioners to increase their focus on routine medical care issues that affect everyone, not just people with HIV. This includes smoking cessation, diet, exercise, and, of course, maintenance of a healthy weight.
C360: The results of your study indicate a strong relationship between weight gain and HIV disease characteristics. How do you think these results will impact how HIV is treated for patients previously at risk of obesity?
Dr Das: Certainly this reinforces the importance of early detection of HIV infection and treatment initiation, both for the patient’s health as well as the public health implications of treatment as prevention and the concept that “U=U” (Undetectable = Untransmittable; or that having an undetectable viral load has been shown to prevent the transmission of HIV to others). These findings stress the importance that health care providers focus on the whole person with HIV, not just maintaining virologic suppression.
C360: According to your study, weight gain was greater in more recent trials and with the use of newer ART regimens. How might this finding inform future ART regimens?
Dr Das: It has become increasingly clear that some of the older medications, including efavirenz and tenofovir disoproxil fumarate, actually have a weight suppressive effect. It was also clear from this study that baseline weight, prior to initiation of ART, was greater in more recent trials, consistent with the global obesity epidemic and earlier initiation of HIV treatment prior to the onset of opportunistic infections.
Likewise, it is not surprising that the magnitude of weight gain during therapy was greater in more recent trials. It is interesting to note that, for every study, participants on the new therapy under study gained more weight than the older, established comparator arm. This may point to better tolerability and the removal of overt toxicity or subclinical intolerances of the older drugs.
Thus, while it is clear that newer therapies are associated with more weight gain, it is not clear that it is a causal relationship; it is possible that effective HIV control with well-tolerated ART regimens may simply make people with HIV more susceptible to the same weight-related challenges being faced by society as a whole. However, more data is needed to further evaluate the possible impact of modern ART regimens on weight.
C360: What knowledge gaps still exist regarding ART initiation? What is the next step in terms of future research in this area?
Dr Das: The most pressing knowledge gaps involve searching for mechanistic links between ARTs and weight change, be that weight gain or weight suppression (as with efavirenz and rate of drug metabolism). It is difficult in the midst of the obesity epidemic to determine what is a result of the general weight gain seen in everyone and an effect of a drug. For that reason, the search for mechanisms for weight change, as well as identification of individuals who may be at the greatest risk of weight change, is of great importance.
- Sax PE, Erlandson KM, Lake JE, et al. Weight gain following initiation of antiretroviral therapy: risk factors in randomized comparative clinical trials. Clin Infect Dis. 2020;21(6):1379-1389. doi:10.1093/cid/ciz999